Virginia, 2003High Wind in Virginia, January 8, 2003
January 8, 2003 · NWS RNK · 12 events in 12 counties and zones
High winds during the morning of the 8th downed trees and power lines. Numerous trees downed across Grayson County caused damage to several homes.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds during the morning of the 8th downed trees and power lines. Numerous trees downed across Grayson County caused damage to several homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 7, 9:55 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Jan 7, 9:55 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
955 PM EST TUE JAN 7 2003
UPDATED ZONES FOR MINOR CHANGE IN WORDING WITH THE TEMPS. WINDS ARE
PICKING UP. HIGH WIND WARNING AND ADV LOOKS ON TRACK.
.RNK...
NC...HIGH WIND WARNING FOR LATE TONIGHT THROUGH WEDNESDAY MORNING
FOR ZONES NCZ001>003...NCZ018>019.
VA...HIGH WIND WARNING FOR LATE TONIGHT THROUGH WEDNESDAY MORNING
FOR ZONES VAZ015>017...VAZ032>035.
WIND ADVISORY FOR LATE TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
VAZ009>014...VAZ018>020...VAZ022>024.
WV...NONE.
JDS
Hazardous weather outlook, Jan 7, 5:27 AM EST, 21 hours 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 AM EST TUE JAN 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY
A WIND ADVISORY IS IN EFFECT FOR LATE TONIGHT FOR AREAS ALONG AND
WEST OF THE BLUE RIDGE. PLEASE REFER TO THE LATEST WBCNPWRNK FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
High Wind, Amherst
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Amherst forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
High Wind, Bedford
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Bedford forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
High Wind, Botetourt
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Botetourt forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
High Wind, Carroll
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
High Wind, Craig
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Craig forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
High Wind, Giles
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Giles forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
High Wind, Grayson
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $80,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
High Wind, Montgomery
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
High Wind, Patrick
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Patrick forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
High Wind, Roanoke
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Roanoke forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
High Wind, Alleghany
- When
- January 8, 2:30 AM EST to 11:00 AM EST
- Where
- Alleghany forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Utah, January 8, 200314 injured · $500,000 · 1 event
- Frost and Freeze in Florida, January 8, 2003$100,000 · 1 event
- High Wind in Virginia, January 8 to 9, 200363 kt wind · 13 events
- High Wind and Strong Wind in West Virginia, January 8 to 9, 2003$100 · 58 kt wind · 8 events
- Winter Weather in New York, January 8 to 9, 2003$6,000 · 6 events
- Blizzard and High Wind in Alaska, January 8, 200352 kt wind · 4 events
- High Wind and Strong Wind in Maryland, January 8 to 9, 2003$7,000 · 50 kt wind · 4 events
- High Wind in North Carolina, January 8, 2003$2,000 · 65 kt wind · 3 events
- Strong Wind in West Virginia, January 8, 2003$2,000 · 2 events
- Flooding in California, January 8, 20032 events
- Heavy Snow in Wisconsin, January 8, 20031 event
- Dense Fog in Colorado, January 8, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339102, 5339103, 5339104, 5339105, 5339106, 5339107, 5339108, 5339109, 5339110, 5339111, 5339112, 5340088.